Mayo Clinic Connect
Is it beneficial to use turmeric for cirrhosis caused by autoimmune hepatitis?
Liked by John, Volunteer Mentor
Am 22 years old newly diagnosed with autoimmune hepatitis i am considering if can i take doxycycline for acne while am using Prednisolone and azathioprine ? And does anyone use Prednisolone and azathioprine before ? because i am afraid from their sides effect
Liked by Rosemary, Volunteer Mentor, John, Volunteer Mentor
Jump to this post
As @johnbishop suggested, I moved your message to this existing discussion about autoimmune hepatitisis so that you can connect with other members. You are wise to ask about side effects or interactions when taking more than 1 drug. Pharmacists are very knowledgeable about drug interactions. Have you talked to your pharmacist?
@gabrella, Hi Gabrella. I want to welcome you and to tell you that I was once believed to have autoimmune hepatitis. This was around 15 years ago, and my diagnosis turned out to be something different.
When they thought I had autoimmune hepatitis (AIH) I was first prescribed prednisone. I had blood drawn frequently. I do not recall if I had any side effects. My GI added the azathioprine so he could reduce the dosage of the prednisone. At my first blood draw, I bled more that usual. Instead of adjusting the dosage, my GI chose to take me off those 2 meds all together and referred me to consult with a liver specialist. My GI said doubted if I even had AIH in the first place. It was my belief at time that he could have adjusted the dosage, but he chose the approach that was right for me.
I urge you to ask your doctor about using the doxycycline. When you are living with a liver condition, you do not want to add anything that can put further stress on the liver.
Gabrella, are you being treated by your PCP, or a gastroenterologist (GI) ?
Thank you very much
Actually I didn’t ask my pharmacist but i will ask him as soon as possible
Liked by John, Volunteer Mentor, Kanaaz Pereira, Connect Moderator
@rosemarya hi rosemary and thank you for your respond
Am being treated by GI .
I wanna ask you it is something easy to live with autoimmune hepatitis ? because i am really disappointed to have this condition in very young age and i feel it gonna affect the way i live my life
@gabrella Gabrella, It is good to hear that you are seeing a GI because they have the specialized training to monitor your AIH.
I understand your disappointment, and perhaps fear, at the diagnosis – especially at your young age. However, I have learned from my experience and 68 years of living, that learning about your disease from reliable sources (Mayo is the best) and being proactively involved with your doctor in your treatment is the best thing you can do.
Since, I did not have AIH, I have no experience of my own to share with you. Instead I want to share the link that will take you to Mayo Clinic’s Patient Care and Health Information. By clicking on this link, you will go directly to the autoimmune hepatitis section. Here you will find accurate information about AIH plus questions to ask your doctor.
I look forward to hearing from you.
Let me know if this helps.
Here’s some information from Mayo Clinic, about doxycycline and possible drug interactions, which you may also wish to view:
@luserm1, I want to wish you well on your check-up in December. I hope that you are feeling well. Have you received the results of your liver tissue biopsy yet?
@gabrella, I hope you found the information on AIH to be helpful.
One thing that all liver diseases have in common is that they put stress on our liver and make it work harder. So we, the patients, can help it by making healthy lifestyle choices like physical exercise, healthy eating, limiting or avoiding alcohol use. Another thing is to consult with your GI before taking any about any prescription or over the counter medications. Some herbal supplements are also harmful to the liver. I realize that at the wonderful age of 22 this might seem overwhelming. Your GI should be able to give you direction for your own situation.
I was sent to GI by my PCP after abnormal liver function numbers on repeated routine labs. After a series of blood tests ruled out other liver conditions, my GI suspected AIH because I do have some history of autoimmune conditions in my family, plus I have vitiligo. Unfortunately for me, it did not stop there, and I needed to be referred to Liver specialist for different condition.
Gabrella, May I ask you, what led you to the GI for diagnosis of AIH?
Hello @luserm1 – Welcome to Mayo Connect. We are glad you found us. Connect is a good place to share your health concerns, ask questions and learn what others are doing for similar health concerns. I have no medical training or background but I do have an autoimmune disease – polymyalgia rheumatica (PMR). I take turmeric supplements to help with the inflammation and think it helps some. When I’m trying to find as much out as I can about a supplement, drug or treatment I will use Google Scholar (https://scholar.google.com/) which is great for finding research information. I did a search on your question – Is it beneficial to use turmeric for cirrhosis caused by autoimmune hepatitis? and it returned quite a few links that may be of interest to you.
Can you share a little information about yourself and what you are doing for treatment now? It might be helpful for other Connect members with similar health concerns.
@johnbishop John what is the normal levels for ana? Because the last time was taken was 11.3 I was just always doctors that it was high. And are they suppose to be checked often? And as I see that was the last test results.
Hi Lisa (@techi) — that’s a great question but I don’t really know the answer. I did find a reference values for the ANA test and some information on interpretation of the test on the Mayo Clinic website:
Liked by Rosemary, Volunteer Mentor, Teresa, Volunteer Mentor, Kanaaz Pereira, Connect Moderator
I know for liver there is little substitute for Milk Thistle which if you were diagnosis of cirrhosis in Germany or Japan….. the doctors would give you a prescription for ‘Milk Thistle’ …..
I have a question about Prednisone and dosage…. when I arrived at the ER with what they thought was Polymalgia Rheumatica (PMR) They gave me a high dosage shot of Prednisone 100mg I believe, then another 20 about 8 hrs later…. An hour or two after the last pill I stood up on my own 5 times…. I told this to my girlfriend who is an MD she suggested I consider an aggressive attack on this by going high dosage 80mg for three days…. 70 for three on down until I was on only 10mg…. withing 4 days of the regimen I recovered fully enough to stand unaided for the next month…. My question is this…. If I would have stayed at 20 a day instead of the increased dosage, would I be able to stand on my own now or would I have been stuck at not being to stand unaided???? Do or have people plateaued in recovery by staying at a minimum dosage??? Or does this just represent normal and I would have eventually been able to stand/lift my arms over my shoulders??? I have a sense the aggressive use of the steroid over a small period of time it was the right course and if I did not try that….. I would have been stuck at that place waiting for healing to come….
Hi @reagan1mc — I was first diagnosed with PMR back in 2007 and could barely stand up and had to use a walker to get to my appointment with the rheumatologist. He diagnosed the PMR and put me on 20 mg prednisone. I filled the prescription that morning after the appointment and took the first 20 mg dose just before lunch. I had a second appointment that afternoon with the rheumatologist and much to my amazement no longer needed the walker to get around. It took me 3 years to taper off of prednisone, the last 6 months going between 1 mg to 1/2 mg back and forth until I finally was able to be off of the prednisone and still function OK. The PMR stayed in remission for 6 years and came back in 2016. I was put back on 20 mg prednisone and am not down to 2 mg a day hoping to be off of it in another month or two. I think everyone is a little different which is what my rheumatologist told me also. I don’t think you are ever cured of polymyalgia rheumatica. The prednisone just controls the inflammation and hopefully it goes back into remission.
I do think it’s important to keep being as active as possible without overdoing it. Your questions are ones a lot of us have had and I think there are a myriad of answers due to us all being affected a little differently by the disease. I’m have no medical training or experience but it’s my understanding is that the goal is to start at the lowest dosage of the prednisone that controls the pain from the PMR and then tapering down the dosage on a schedule of some sort to see if you can function at a lower dosage until you can finally get off of the prednisone.
Have you met with a rheumatologist? It would be a good set of questions for a rheumatologist.
Hope you find some answers.
Liked by Rosemary, Volunteer Mentor, Teresa, Volunteer Mentor
version 220.127.116.11.4.1Page loaded in 0.595 seconds